Dear OncoLink "Ask The Experts,"
I have a friend who was diagnosed with breast cancer two months ago. She had surgery and has been going for chemo treatments. She was taken to the hospital today for fever and chills. They admitted her and are keeping her through the weekend- she is on strong antibiotics and fluids and no visitors are allowed without a mask, Can you tell me what is going on and if this is a bad sign?
Carolyn Vachani RN, MSN, AOCN, OncoLink's Medical Correspondent, responds:
It sounds like your friend has what doctors call "neutropenic fever". Neutrophils are white blood cells that are the most important in fighting infections. These neutrophils can be severely decreased in number by chemotherapy drugs, (a state called neutropenia ), leading the patient to be very susceptible to infection. Furthermore, if a neutropenic patient develops an infection, he or she is unable to fight off the infection as well as someone with a normal neutrophil count can (normal in adults is 1800-3500).
So if a chemotherapy patient develops neutropenia, we take it very seriously - this might be the only sign that he or she has an infection. The patient must come into the hospital to receive antibiotics through an IV and continue to receive them until the neutrophil count comes back up (above 500 is the number most hospitals use as a cut-off). As for visitors, this varies from hospital to hospital - all visitors should wash their hands and wear a mask (particularly if they have a cold). Anyone who is sick should probably stay at home and give a phone call. This is all done to protect the patient from further infection. This is not a bad sign in regards to the cancer. What it does mean is that the dose of chemotherapy the patient is getting may be a bit high. The dose can be lowered next time, or the patient can be given a growth factor shot to help the white blood cells grow back more quickly.